| Model Number |
J310H |
| Medical Device Problem Codes |
Break (1069); Material Separation (1562)
| Health Effect - Clinical Codes |
Foreign Body In Patient (2687); Not Applicable (3189)
| Date of Event |
09/11/2020
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).Additional information was requested and the following was obtained: what was the size of the needle used? =>22mm(sh-1).The following information was requested but unavailable: was more than half the needle retained in the patient? what tissue was being sutured when the event occurred? was additional dissection required in other organs/tissues other than the target tissue? attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.The patient demographic info: weight, bmi at the time of index procedure the diagnosis and indication for the index surgical procedure? on what tissue was the suture placed? what was the tissue condition, i.E., normal or thin, calcified, fragile, diseased? where was the needle grasped during use? did the suture needle break at the swage or did it pull off? were x-rays performed to localize the needle? is the entire needle retained? in what tissue/structure is the device retained? date that device will be removed? other relevant patient history/concomitant medications if applicable, will product be returned, return date, tracking information what is physician¿s opinion as to the etiology of or contributing factors to this event what is the patient¿s current status? if information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
Event or Problem Description
It was reported that the patient underwent a hemorrhoid surgery on (b)(6) 2020 and suture was used.During the hemorrhoid surgery, the needle was detached from the suture during ligation of the hemorrhoid artery.Then, the needle remained in the body.It was reported that the broken needle was left in the body, so re-inspection is planned.The patient is currently in the hospital.For removal of the needle after discharge of the hospital, additional inspection and additional hospitalization will be performed.The surgeon opined no needle pull-off issues occurred with other packages, and there was no problem with other packages.Thus, the surgeon suspected that there may have been a problem with the affected product.Additional information has been requested.
Additional Manufacturer Narrative
(b)(4).Date sent to the fda: 11/10/2020.A manufacturing record evaluation was performed for the finished device qamdbq batch number, and no non-conformances were identified.Additional h3 investigation summary: it was reported the during a hemorrhoid surgery, the needle was broken, and the broken needle piece remained in the patient¿s body.A broken needle / suture piece of product code: j310, lot#: qamdbq was received for evaluation.During the visual inspection of sample, body fluids and part of swage area needle could be observed still attached to suture, marks that appears to be by use of the surgical instrument were noted and the body needle was not received for evaluation.The suture was noted with body fluids.As part of our quality process, the manufacturing records of this lot-serial number were reviewed, and the manufacturing standards were met prior to the release of this batch.The condition of the sample received indicate an improper handling of the device.Additional evaluation is necessary to determine the failure mode due to the needle was broken at the swage area.A suture needle was evaluated to assess the fracture mode.A fracture was observed at the suture attachment of the needle.One side of the needle was received, the mating fracture surface was not provided for this evaluation.A scanning electron microscope (sem) was used to examine the fracture surfaces and surrounding area of the needle.The evaluation of pc-000766724 revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile fracture mode.This was a ductile fracture.The evidence of this examination indicates that the breakage occurred at the attachment area of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.In order to avoid this kind of damage grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
Additional Manufacturer Narrative
A manufacturing record evaluation was performed for the finished device batch, and no non-conformances were identified.Additional information was requested, and the following was obtained: the diagnosis and indication for the index surgical procedure?- hemorrhoid.On what tissue was the suture placed? - the hemorrhoid artery.Did the suture needle break at the swage or did it pull off? - the needle broke at the swage.Is the entire needle retained? -the needle broke at the swage and the fragment remains in the patient body.If applicable, will product be returned, return date, tracking information -the device will be shipped.What is physician¿s opinion as to the etiology of or contributing factors to this event? - no needle pull-off issues occurred with other packages, and there was no problem with other packages.Thus, the surgeon suspected that there may have been a problem with the affected product.What is the patient¿s current status? - the patient has been hospitalized.The following information was requested, but unavailable: what was the tissue condition, i.E., normal or thin, calcified, fragile, diseased? where was the needle grasped during use? were x-rays performed to localize the needle? in what tissue/structure is the device retained? date that device will be removed? other relevant patient history/concomitant medications this report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
Additional Manufacturer Narrative
(b)(4).Date sent to the fda: 12/29/2020.Additional information: d9, h6.Additional h3 investigation summary: a broken needle of product code j310, lot # qamdbq was received for evaluation.During the visual inspection of sample, body fluids and part of swage area could be observed broken, marks that appears to be by use of the surgical instrument were noted.As part of our quality process, the manufacturing records of this lot-serial number were reviewed, and the manufacturing standards were met prior to the release of this batch.The condition of the sample received indicate an improper handling of the device.Complaint information will be included in complaint trending that is reviewed on a regular basis to determine if further action is necessary.Additional evaluation was necessary to determine the fracture mode due to the needle was broken at the swage area.A fracture was observed at the suture attachment of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.A scanning electron microscope (sem) was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations in order to determine the fracture mode.The evaluation of pc-000766724 revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile fracture mode.Mechanical damage observed coincidental to the fracture provides additional evidence that the failure was induced by mechanical deformation leading to ductile overload.This was a ductile fracture.The evidence of this examination indicates that the breakage occurred at the attachment area of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.